Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 282, NWS Norman, OK

May 28, 2012Archer County, Clay County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 28, 2012, 7:54 PM CDT for Archer County, Clay County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2012, 7:54 PM CDT (00:54 UTC)
Expired
May 28, 2012, 9:00 PM CDT
In force
66 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Archer County, TX, Clay County, TX

The radar

The Altus AFB radar (KFDR), 106 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 3:48 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2012-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2012-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1125 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1953 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

016 
WUUS54 KOUN 290054
SVROUN
TXC009-077-290200-
/O.NEW.KOUN.SV.W.0282.120529T0054Z-120529T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
754 PM CDT MON MAY 28 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ARCHER COUNTY IN NORTHERN TEXAS...
  CLAY COUNTY IN NORTHERN TEXAS...

* UNTIL 900 PM CDT

* AT 748 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  A SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND 
  DAMAGING WINDS IN EXCESS OF 65 MPH. THE STORMS WERE LOCATED 
  FROM NEAR MEGARGEL TO WINDTHORST TO JOY.  THIS STORMS WERE MOVING 
  EAST AT 40 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  ARCHER CITY...BELLEVUE...WINDTHORST...BLUEGROVE...NEWPORT...
  SHANNON...BUFFALO SPRINGS...
  JOY AND VASHTI. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3364 9862 3370 9806 3370 9799 3347 9798
      3347 9842 3340 9843 3340 9887
TIME...MOT...LOC 0048Z 266DEG 34KT 3343 9861 

$$
1 follow-up statement
600 
WWUS54 KOUN 290144
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
844 PM CDT MON MAY 28 2012

TXC009-290210-
/O.CAN.KOUN.SV.W.0282.000000T0000Z-120529T0200Z/
ARCHER TX-
844 PM CDT MON MAY 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR ARCHER COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS 
MOVED SOUTH AND EAST OF ARCHER COUNTY. 

LAT...LON 3352 9816 3352 9814 3361 9802 3357 9799
      3349 9798 3347 9798 3347 9823
TIME...MOT...LOC 0143Z 266DEG 34KT 3346 9803 

$$

TXC077-290200-
/O.CON.KOUN.SV.W.0282.000000T0000Z-120529T0200Z/
CLAY TX-
844 PM CDT MON MAY 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM 
CDT FOR EXTREME SOUTHEASTERN CLAY COUNTY...

AT 839 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING WINDS NEAR 60 MPH. THIS 
STORM WAS LOCATED NEAR NEWPORT...MOVING EAST AT 40 MPH. 

LOCATIONS IMPACTED INCLUDE...
NEWPORT AND VASHTI. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3352 9816 3352 9814 3361 9802 3357 9799
      3349 9798 3347 9798 3347 9823
TIME...MOT...LOC 0139Z 266DEG 34KT 3346 9803 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:33 PM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, May 28, 2:33 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
233 PM CDT MON MAY 28 2012

.DISCUSSION...
FRONT HAS BECOME PRETTY MUCH STATIONARY THIS AFTERNOON ACROSS
PORTIONS OF THE FA. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE NEAR THE FRONT IN THE FA. ADDITIONAL STORMS ARE
EXPECTED TO DEVELOP WEST OF THE AREA AND MOVE INTO PARTS OF SW
OK/WEST NORTH TX THIS AFTN/EVENING. SOME OF THE STORMS COULD BECOME
SEVERE. THE SEVERE POTENTIAL WILL DIMINISH THIS EVENING BUT SOME
STORMS WILL BE POSSIBLE OVERNIGHT. THE FRONT COULD LIFT BACK NORTH
LATER TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEAR THIS
BOUNDARY AGAIN TOMORROW AND MOVE ACROSS THE AREA. HOWEVER... SOME OF
THAT WILL BE CONDITIONAL ON HOW THINGS EVOLVE TONIGHT.

MODELS SHOW A SHORTWAVE MOVING ACROSS THE REGION WEDNESDAY/THURSDAY
WHICH WILL PROVIDE SOME UPPER SUPPORT FOR STORM DEVELOPMENT...
ESPECIALLY WED NIGHT/THURSDAY. A STRONGER COLD FRONT WILL ALSO MOVE
ACROSS THE AREA WEDNESDAY NIGHT/THURSDAY. SEVERE STORMS WILL REMAIN
POSSIBLE TUESDAY AND WEDNESDAY.

COOLER AIR WILL MOVE INTO THE REGION BEHIND THE COLD FRONT KNOCKING
TEMPERATURES DOWN BELOW NORMAL FOR THE LATTER PART OF THE WEEK.
TEMPERATURES WILL THEN RECOVER TO AOA NORMAL OVER THE WEEKEND INTO
EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  90  68  88 /  30  40  50  40
HOBART OK         66  91  67  92 /  30  30  40  40
WICHITA FALLS TX  69  94  71  94 /  60  30  30  20
GAGE OK           58  89  61  83 /  10  30  40  40
PONCA CITY OK     63  87  63  84 /  20  30  30  40
DURANT OK         70  92  69  87 /  40  30  50  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

17/25
Hazardous weather outlook, May 28, 11:46 AM CDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1146 AM CDT MON MAY 28 2012

OKZ004>048-050>052-TXZ083>090-291000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1146 AM CDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING OVER PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM ALTUS TO NORMAN...AND
WEST OF A NORMAN TO MADILL LINE. THIS INCLUDES ALL OF WESTERN NORTH
TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 4 PM THROUGH
MIDNIGHT CDT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON INTO THE EVENING HOURS.

IMPACTS...
HAIL LARGER THAN GOLF BALLS IS THE MAIN HAZARD AND CAN CAUSE DAMAGE
TO ROOFS...CROPS AND CARS. DAMAGING WIND GUSTS OVER 65 MPH MAY CAUSE
DAMAGE TO STRUCTURES...TREES AND UTILITY LINES.

DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP IN TWO MAIN AREAS...
ONE BEING SOMEWHERE BETWEEN LUBBOCK AND VERNON TEXAS...AND TWO BEING
ALONG A STATIONARY FRONT NEAR A HOLLIS TO KINGFISHER TO PONCA CITY LINE
BETWEEN 4 AND 7 PM CDT. STRONG AFTERNOON HEATING COMBINED WITH
CONVERGENCE ALONG THE FRONT WILL ALLOW FOR THUNDERSTORMS TO DEVELOP.
THESE STORMS WILL MOVE EAST OR SOUTHEAST DURING THE LATE AFTERNOON
AND EVENING HOURS.

SOME OF THE THUNDERSTORMS WILL BE SEVERE...ESPECIALLY OVER WESTERN
NORTH TEXAS AND SOUTHWEST PARTS OF OKLAHOMA AS THE AIR WILL BE QUITE
UNSTABLE. AFTER 7 PM CDT...THUNDERSTORMS MAY CONGEAL INTO ONE OR MORE
STORM COMPLEXES AND MOVE INTO PARTS OF CENTRAL AND SOUTHERN OKLAHOMA
AS WELL AS WESTERN NORTH TEXAS. ALTHOUGH THE THREAT FOR SEVERE WEATHER
WILL DECREASE AFTER MIDNIGHT CDT...MARGINALLY SEVERE HAIL AND WIND
GUSTS WILL STILL BE A CONCERN.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH THURSDAY. SEVERAL
OPPORTUNITIES FOR THUNDERSTORMS WILL EXIST DURING THE AFTERNOON
AND OVERNIGHT HOURS...WITH DAMAGING HAIL AND WIND POSSIBLE. THE RISK
FOR THUNDERSTORMS SHOULD FINALLY PUSH EAST BY THURSDAY EVENING AS A
STRONG COLD FRONT MOVES FROM NORTH TO SOUTH OVER OKLAHOMA AND
WESTERN NORTH TEXAS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM CDT TUESDAY.

MBS/MAXWELL

In the hours before

Local storm report, May 28, 7:40 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
740 PM CDT MON MAY 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TSTM WND GST     2 W ARCHER CITY         33.59N 98.66W
05/28/2012  M61 MPH          ARCHER             TX   AMATEUR RADIO

0713 PM     HAIL             7 S STERLING            34.65N 98.17W
05/28/2012  E2.75 INCH       COMANCHE           OK   AMATEUR RADIO

0718 PM     TSTM WND GST     8 S STERLING            34.63N 98.17W
05/28/2012  M65 MPH          COMANCHE           OK   AMATEUR RADIO

0725 PM     HAIL             9 E CHICKASHA           35.04N 97.79W
05/28/2012  E1.00 INCH       GRADY              OK   AMATEUR RADIO

0722 PM     HAIL             4 S LINDSAY             34.78N 97.61W
05/28/2012  E1.50 INCH       GARVIN             OK   STORM CHASER

0727 PM     HAIL             ERIN SPRINGS            34.81N 97.61W
05/28/2012  E2.00 INCH       GARVIN             OK   TRAINED SPOTTER

&&

FM
Special weather statement, May 28, 7:40 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
740 PM CDT MON MAY 28 2012

OKZ019-020-290115-
LOGAN OK-PAYNE OK-
740 PM CDT MON MAY 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN AND WEST
CENTRAL PAYNE COUNTIES UNTIL 815 PM CDT...

AT 738 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MULHALL...
MOVING EAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
LANGSTON...COYLE AND MULHALL.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3590 9717 3591 9745 3609 9747 3616 9723
      3616 9722
TIME...MOT...LOC 0038Z 262DEG 6KT 3601 9738

30
Special weather statement, May 28, 7:41 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
741 PM CDT MON MAY 28 2012

OKZ045-046-050-290115-
JEFFERSON OK-LOVE OK-CARTER OK-
741 PM CDT MON MAY 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...LOVE
AND CARTER COUNTIES UNTIL 815 PM CDT...

AT 739 PM CDT...A SMALL CLUSTER OF STRONG THUNDERSTORMS WERE LOCATED
FROM HEALDTON TO CORNISH AND GRADY.  THE STORMS WERE MOVING EAST AT
40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
ARDMORE...LONE GROVE...HEALDTON...WILSON...RINGLING...CORNISH...
LEON...BURNEYVILLE...OVERBROOK...RUBOTTOM...COURTNEY AND
PETERSBURG.

LAT...LON 3385 9716 3392 9721 3386 9726 3388 9730
      3384 9735 3385 9746 3389 9745 3392 9750
      3390 9758 3395 9759 3400 9767 3430 9754
      3431 9713 3381 9716 3382 9721
TIME...MOT...LOC 0039Z 266DEG 34KT 3418 9749
Local storm report, May 28, 7:45 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
745 PM CDT MON MAY 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             5 ESE LINDSAY           34.81N 97.53W
05/28/2012  E2.50 INCH       GARVIN             OK   STORM CHASER

&&

FM
Local storm report, May 28, 7:47 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
747 PM CDT MON MAY 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     SHEPPARD AFB            33.98N 98.50W
05/28/2012  M58 MPH          WICHITA            TX   ASOS

&&

FM
Local storm report, May 28, 7:49 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
749 PM CDT MON MAY 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             2 ENE DUNDEE            34.24N 97.52W
05/28/2012  E1.25 INCH       CARTER             OK   TRAINED SPOTTER

&&

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:02 PM CDTSevere Thunderstorm WarningOUNArcher, Clay58 min
May 28, 7:29 PM CDTSevere Thunderstorm WarningOUNClay46 min
May 29, 5:21 PM CDTSevere Thunderstorm WarningOUNWilbarger54 min
May 29, 6:06 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.